West Virginia, 2004

Damaging Winds in West Virginia, June 1, 2004

June 1, 2004 · NWS LWX · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 11:33 AM EST, 42 minutes earlier.

Area forecast discussion, Jun 1, 11:33 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 PM EDT TUE JUN 1 2004

UPDATED FCST FOR SVR TSTM WATCH VALID UNTIL 6PM EDT. STILL SOME
QUESTIONS ABT STORM CVRG GIVEN LACK OF LOW-LVL CONVERGENCE GIVEN
DOWNSLOPE WRLY FLOW. BEST CVRG STILL IN EXPECTED IN THE NORTH CLOSER
TO TRACK OF MCV AND IN AREA UNDER LFQ OF UPPER JET. LOW-LVL MOISTURE
IS LIMITED WITH TDS IN THE MID 50S. ONLY FVRBL FACTOR FOR SVR IS
COLD MID-LVL TEMPS NEAR -15C SUGGESTING LARGE HAIL IN STRONGEST
STORMS.

ROSA

.LONG TERM...WED-MON
OVERALL NOT TOO MANY CHANGES IN THE LONG TERM. A CHC OF RW/TRW WED
AFTN AND NIGHT AS THE UPR TROF/CD FNT MV THRU THE GRT LKS W/ A
FAIRLY STG JET PROGGED OVRHD. XPCT PCPN CHC THROUGH THU EVE...AND
THEN HIGH PRES BUILDS IN FOR DRIER CONDITIONS FRI AND SAT W/
SEASONABLE TEMPS. ZNL FLOW WI CHC POPS FOR NEXT MON W/ VORT MAX
PROGGED TO MV INTO CWA. ND

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 1, 11:31 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT TUE JUN 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-020800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1231 PM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA.
THUNDERSTORMS ARE DEVELOPING ACROSS WEST VIRGINIA AND MOVING EAST.
SOME  OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
AND EARLY THURSDAY. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS
AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS TO THE NWS.

ABW

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 1, 12:15 PM EST
Where
Morgan County, Omps
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.500, -78.283

Tractor trailer blown over by thunderstorm winds. The trailer was then hit by an oncoming truck. 1 fatality occurred. Amount of damage was unknown.

Thunderstorm Wind, Berkeley

When
June 1, 12:40 PM EST
Where
Berkeley County, 2 mi SW of Martinsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
39.433, -78.000

Felled tree.

Thunderstorm Wind, Jefferson

When
June 1, 12:45 PM EST
Where
Jefferson County, Kearneysville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.383, -77.883

Tree down on car.

Thunderstorm Wind, Pendleton

When
June 1, 6:55 PM EST
Where
Pendleton County, Northeast Portion
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -79.150

Trees down countywide. Most of the damage was concentrated between Seneca Rocks and North Fork.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Morgan2004-06-01MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406307, 5406309, 5406308, 5406381.